Montana, 2011

High Wind in Montana, September 25 to 26, 2011

September 25 to 26, 2011 · NWS TFX · 3 events in 1 county or zone

Strong westerly winds aloft mixed down to the surface and resulted in high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 70 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft mixed down to the surface and resulted in high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 25, 9:50 PM MST, 10 minutes earlier.

Area forecast discussion, Sep 25, 9:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MDT SUN SEP 25 2011

UPDATED AVIATION SECTION

.UPDATE...
A COLD FRONT IS PASSING THROUGH THE AREA THIS EVENING AND HAS
MOVED THROUGH THE GREAT FALLS...HELENA AND FORT BENTON AREAS AS OF 9
PM. IT WILL CONTINUE TO MOVE THROUGH THE REGION OVERNIGHT BRINGING
IN COOLER AIR. A FEW LIGHT SHOWERS EARLIER WERE NOT QUITE MAKING
IT TO THE GROUND IN THE DRY AIR. LITTLE IF ANY CONTINUED SHOWER
ACTIVITY IS EXPECTED OVERNIGHT OVER THE PLAINS. THE BETTER CHANCES
WILL REMAIN ALONG THE WESTERN MOUNTAINS. DID DROP THE RED FLAG
WARNING AS CRITICAL FIRE CONDITIONS HAVE IMPROVED WITH HIGHER
HUMIDITIES AND SOMEWHAT LIGHTER WINDS. DB

&&

.AVIATION...
UPDATED 0450Z.
EXPECT VFR CONDITIONS. A WEATHER DISTURBANCE ALOFT WILL MOVE EAST
THROUGH THE AREA MONDAY MORNING. THIS WILL RESULT IN SKIES BECOMING
CLEAR TO SCATTERED CLOUDS BEHIND THE DISTURBANCE. AHEAD OF THE
DISTURBANCE EXPECT VFR CONDITIONS. THERE COULD BE A FEW SHOWERS OVER
SOUTHWEST MONTANA WITH CEILINGS LOWERING POSSIBLY TO NEAR 6000 FT.
OTHERWISE EXPECT CEILINGS AT OR ABOVE 15000 FT MSL. CONFIDENCE IN
FORECAST WIND DIRECTIONS THE REST OF TONIGHT IS LOW EXCEPT AT KCTB.
FOR MONDAY AFTERNOON STILL EXPECT WESTERLY WINDS 10 TO 20 KNOTS OVER
THE NORTHERN EAST SLOPES OF THE ROCKY MOUNTAINS AND EXTENDING TO
NORTH CENTRAL MONTANA. BLANK

&&

.PREV DISCUSSION...
/ISSUED 520 PM MDT SUN SEP 25 2011/

TONIGHT THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF OVER THE
WEST COAST WILL MOVE THROUGH THE PACIFIC NORTHWEST TONIGHT AND
APPROACH THE ROCKIES BY MORNING. AN ASSOCIATED COLD
FRONT...CURRENTLY MOVING OVER THE ROCKIES...WILL MOVE INTO THE
EASTERN ZONES BY MIDNIGHT. MODELS HAVE RECENTLY DEVELOPED MORE
DYNAMICS WITH THIS TROF BUT IT WILL BE FAST MOVING...AND PRECIP
SHOULD REMAIN LOW. WINDS WILL BE STRONG AND GUSTY DURING FRONTAL
PASSAGE...AND REMAIN BREEZY BEHIND THE FRONT. SOME MID LEVEL
INSTABILITY WILL BE PRESENT DURING THE FRONTAL PASSAGE BUT ANY
CONVECTIVE DEVELOPMENT WOULD BE HIGH BASED SHOWERS OR THUNDERSTORMS
AND LOWER LEVELS WILL REMAIN QUITE DRY. MID LEVEL WINDS WILL
INCREASE BEHIND THE TROF...AND BY TUESDAY WILL BE CONSISTENTLY IN
THE 30-40 KT RANGE. BRISK SURFACE WINDS AND AFTERNOON GUSTINESS ON
TUESDAY WILL AFFECT MOST OF NORTH CENTRAL MONTANA. ZELZER

TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT WITH THE OVERALL PATTERN...ALTHOUGH SOME DETAILS DIFFER
TOWARD THE END OF THE PERIOD. DISTURBANCES IN THE WESTERLY FLOW
ALOFT WILL ACT TO FLATTEN THE UPPER LEVEL RIDGE OF HIGH PRESSURE
TUESDAY NIGHT INTO WEDNESDAY...WHICH WILL IN TURN KEEP THE FLOW
ALOFT QUITE STRONG. WESTERLY SURFACE WINDS WILL REMAIN QUITE BREEZY
TUESDAY EVENING AHEAD OF A WEAK CANADIAN COLD FRONT...BUT THIS COLD
FRONT WILL THEN MOVE THROUGH NORTHERN MONTANA OVERNIGHT...SHIFTING
WINDS MORE NORTHERLY AND DECREASING THEM. THE FRONT WILL ALSO BRING
A CHANCE OF SHOWERS TO THE WESTERN MOUNTAINS...A SLIGHT CHANCE OF
SHOWERS TO PORTIONS OF CENTRAL MONTANA ALONG THE FRONT...AND 10-15
DEGREE COOLER HIGHS FOR WEDNESDAY OVER TUESDAY. THE UPPER LEVEL
RIDGE WILL THEN REBUILD INTO MONTANA WEDNESDAY NIGHT INTO THURSDAY
EVENING FOR GENERALLY DRY CONDITIONS. HOWEVER...TEMPERATURES WILL BE
SLOW TO WARM BACK UP...AS THE SURFACE HIGH PRESSURE FROM CANADA THAT
WILL MOVE IN BEHIND THE COLD FRONT WILL BE SLOW TO EXIT THE AREA.
ANOTHER SHORTWAVE TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST
TOWARDS THE WEEKEND...BUT THE TIMING OF THIS FEATURE IS WHERE THE
MODELS BEGIN TO DIFFER. THE ECMWF BRINGS THE SHORTWAVE THROUGH THE
AREA FRIDAY NIGHT THROUGH SATURDAY...WHILE THE GFS MOVES IT THROUGH
SATURDAY THROUGH SATURDAY NIGHT. HAVE THEREFORE GONE WITH SLIGHTLY
LESS THAN CLIMATOLOGICAL POPS FOR THE FRIDAY NIGHT THROUGH SATURDAY
NIGHT PERIOD. WENT SLIGHTLY LESS DUE TO THE OVERALL WEAK NATURE OF
THE SHORTWAVE AND GENERAL LACK OF MOISTURE. TEMPERATURES WILL LIKELY
WARM BACK UP TO 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES AHEAD OF
THIS SYSTEM...BUT THEN COOL BACK CLOSER TO NORMAL WITH ITS PASSAGE.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  48  80 /  10  10  10  10
CTB  45  68  46  73 /  10  10  10  10
HLN  50  75  46  80 /  20  20  10  10
BZN  44  74  41  80 /  10  20  10  10
WEY  34  64  29  67 /  10  10  10   0
DLN  46  72  41  77 /  30  10  10  10
HVR  49  74  45  83 /  10  10  10   0
LWT  46  71  44  80 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 25, 8:39 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 PM MDT SUN SEP 25 2011

MTZ009-048-270345-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
939 PM MDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A THREAT OF HIGH WINDS MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-270345-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
939 PM MDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 25, 10:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A wind gust to 79 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

High Wind, North Rocky Mountain Front

When
September 26, 1:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

A wind gust to 72 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

High Wind, North Rocky Mountain Front

When
September 26, 2:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346383, 346381, 346382.